How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kaushik Your Own Question
Dr. Kaushik
Dr. Kaushik, Psychiatrist
Category: Mental Health
Satisfied Customers: 4486
Experience:  MD Psychiatry
Type Your Mental Health Question Here...
Dr. Kaushik is online now
A new question is answered every 9 seconds

I am in a terrible terrible situation. I was prescribed Mirtazapine

This answer was rated:

I am in a terrible terrible situation. I was prescribed Mirtazapine (Remeron) 15mg in January for sleep. It worked well. After 6 weeks I got anxiety. My doctor doubled the dosage to 30mg. It made the anxiety worse and I felt terrible. I did a really stupid thing and cold turkeyed it 4 weeks ago. I had a terrible week off the drug with total insomnia and stomach and nausea and suicidal. I reinstated 3 weeks ago on 7,5mg Mirtazapine with a view to do a super slow taper when I stablisise. I am having terrible withdrawals even though I am on the drug - most of them but the worst is suicidal ideations and terrible burning feelings in my chest. I am sleeping but I cannot really eat. I am at the end of my tether. I don't know what to do. My doctor is in the UK and I am currently in Spain on holiday but can't even make the plane trip back to London right now. Doctor, have I done terrible damage to my nervous system from my cold turkey and am I going to get through this? Thanks so much

Hi there,


Welcome to Just answer !


I am sorry to learn about your predicament and I empathize with you.


Well I can see your distress regarding the withdrawal side effects of abrupt remeron withdrawal but I will like to assure you that this withdrawal process is a self limiting, temporary phenomenon which got triggered owing to your abrupt stoppage of the drug and this withdrawal syndrome can stretch from 2-7 weeks but eventually one gets past it. So it is unlikely that the drug usage or stoppage has lead to any form of brain damage. So please relax and do not panic about it as this will get over in due time.


However I will like to bring to your notice one fact that introducing remeron at 7.5 mg will not do any good to your withdrawal syndrome as it is too low a dose to make any sort of impact as far as recovery from withdrawal syndrome goes or if at all the recovery shall happen it will take place extremely slowly.


So I reckon that you go up the dose of remeron to 15 mg / day and maintain on this dose until your withdrawal syndrome gets over and then start the weaning by first coming down to 7.5 mg / day dose and maintaining on it for 1 week and then start taking the 7.5 mg dose every alternate day for another 1 week and then take the 7.5 mg dose once in every 3rd day for 1 more week and then finally stop the drug completely.


So this is how you got to wean off the drug once your symptoms are gone , so first thing to do as of now is to up the dose to 15 mg / day so that the deficit of the chemical in your system is rapidly filled so as to stop the withdrawal side effects and after that you can proceed with the withdrawal as per the directions mentioned above under the watchful eyes of your doctor.


I hope this helps to allay your fear and doubts.


Wish you all the best and God bless.


Please kindly leave a Positive rating if you are satisfied with the answer as only then will I be credited for my service.


If there is any further assistance needed please feel free to ask using the reply button.




Dr. Kaushik and other Mental Health Specialists are ready to help you